Alert archive / Illinois / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 137, NWS Lincoln, IL

July 22, 2017Vermilion County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jul 22, 2017, 1:03 AM CDT for Vermilion County, Illinois. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2017, 1:03 AM CDT (06:03 UTC)
Expired
Jul 22, 2017, 1:45 AM CDT
In force
42 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Vermilion County, IL

The radar

The Chicago radar (KLOT), 137 km from the middle of the area, began a volume at 06:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 6.1 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2017-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2094 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2017-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2094 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1572 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.2
Supercell composite
6.5

Open this sounding in Storm Lab

The text

As transmitted.

026 
WUUS53 KILX 220603
SVRILX
ILC183-220645-
/O.NEW.KILX.SV.W.0137.170722T0603Z-170722T0645Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
103 AM CDT SAT JUL 22 2017

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Northeastern Vermilion County in east central Illinois...

* Until 145 AM CDT

* At 102 AM CDT, a severe thunderstorm was located over Hoopeston, or
  9 miles southeast of Claytonville, moving southeast at 45 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Danville, Hoopeston, Rossville, Bismarck, Henning, Alvin and
  Vermilion County Airport.

This includes Interstate 74 near mile marker 220.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4048 8787 4049 8769 4049 8757 4046 8753
      4009 8753
TIME...MOT...LOC 0602Z 316DEG 41KT 4048 8769 

HAIL...<.75IN
WIND...60MPH
 
$$

Smith
2 follow-up statements
669 
WWUS53 KILX 220619
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
119 AM CDT SAT JUL 22 2017

ILC183-220645-
/O.CON.KILX.SV.W.0137.000000T0000Z-170722T0645Z/
Vermilion-
119 AM CDT SAT JUL 22 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM CDT
FOR NORTHEASTERN VERMILION COUNTY...

At 118 AM CDT, a severe thunderstorm was located just east of 
Hoopeston, or 8 miles southwest of Talbot, moving southeast at 35 
mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Hoopeston, Rossville and Alvin. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4048 8777 4049 8769 4049 8757 4046 8753
      4020 8753
TIME...MOT...LOC 0618Z 308DEG 29KT 4046 8760 

HAIL...<.75IN
WIND...60MPH
 
$$

Smith
798 
WWUS53 KILX 220636
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
136 AM CDT SAT JUL 22 2017

ILC183-220645-
/O.EXP.KILX.SV.W.0137.000000T0000Z-170722T0645Z/
Vermilion-
136 AM CDT SAT JUL 22 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN VERMILION COUNTY
WILL EXPIRE AT 145 AM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.

LAT...LON 4048 8777 4049 8769 4049 8757 4046 8753
      4020 8753
TIME...MOT...LOC 0635Z 316DEG 41KT 4032 8743 

$$

Smith

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 12:26 AM CDT, 37 minutes earlier.

Area forecast discussion, Jul 22, 12:26 AM CDT, 37 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1226 AM CDT Sat Jul 22 2017

.UPDATE...
Issued at 901 PM CDT Fri Jul 21 2017

Current forecast grids have already been updated once, but will be
making further adjustments to mainly pops/wx and severe watch. All
convection has remained north of the CWA this evening and based on
current radar trends looks like it will remain north of the CWA
remainder of the evening and possibly into the overnight hours.
However, additional precip is expected to develop along the
boundary out west and then move into northern IL again overnight.
Convection therefore is still possible in northern part of the CWA
overnight and will maintain some pops up there. Will be making
adjustment to evening pops across the north to account for current
trends. Update should be forthcoming.

&&

.SHORT TERM...(This evening through Saturday)
ISSUED AT 300 PM CDT Fri Jul 21 2017

19z/2pm surface analysis shows a 1006mb low over northeast
Nebraska...with a warm front extending eastward along the I-80
corridor. A large cluster of showers/thunderstorms has been
ongoing throughout the day northeast of the low over southeast
Minnesota into Wisconsin. As a result, an impressive instability
gradient has developed from north to south across Iowa, with
SBCAPEs of 5000-6000J/kg south of the boundary in southern Iowa.
A new cluster of storms has recently developed along this boundary
near the Iowa/Nebraska border. The HRRR has been consistently
showing convection firing in this area for the past several runs,
with the storms then developing/tracking E/SE along the boundary
into north-central Illinois this evening. Given the extreme
instability feeding into the storms, think they will quickly form
robust updrafts and become severe across central Iowa over the
next couple of hours. Once a cold pool can develop, the storms
will then begin racing E/SE along the instability axis into
north-central Illinois by mid to late evening. While the main push
will likely be along the I-80 corridor, think areas as far south
as I-74 will feel the impacts as well. Based on latest HRRR, have
introduced likely PoPs across the NW KILX CWA around Galesburg by
02z/9pm. Have then spread likely PoPs E/SE along/north of I-74
into the overnight hours. As the initial convective system pushes
east, a trialing band of showers/thunder will gradually sink
southward to I-72 toward dawn Saturday. Further south, have kept
the southern half of the CWA dry through the entire night. As it
stands now, think the biggest threat for severe weather and
potentially damaging wind gusts will focus along/north of I-74
between 9pm and 3am.

Scattered showers and thunderstorms will linger across the
northern CWA through mid-morning Saturday before dissipating.
May see some re-development along the cold front later in the
afternoon: however, subsidence in the wake of the morning
convective system may act to suppress widespread development
initially. As a result, will only carry low chance PoPs
during the afternoon. Areal coverage of convection will likely
increase across the southern half of the CWA Saturday evening as
the front sinks further south. High temperatures on Saturday will
once again climb well into the 90s...with peak afternoon heat
index readings of 105-115 degrees.

.LONG TERM...(Saturday night through Friday)
ISSUED AT 300 PM CDT Fri Jul 21 2017

Front will sink into the Ohio River Valley on Sunday: however, a
trailing weak trough axis may trigger isolated thunderstorms. Once
this feature passes, high pressure will build into the region
early next week...allowing a cooler/less humid airmass to take
control. High temperatures will drop into the lower to middle 80s
for both Monday and Tuesday, then will slowly climb back into the
middle to upper 80s by Wednesday. There are still some
discrepancies among the synoptic models later next week, but
consensus suggests the next significant chance for rain will hold
off until late Wednesday night through Friday as a slow-moving
frontal boundary comes into the picture.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1225 AM CDT Sat Jul 22 2017

Large convective complex from northeast Iowa into northern Indiana
has largely been tracking north of the central Illinois TAF sites
this evening. Outflow boundary from them should be passing through
KBMI very soon with some temporary northwest gusts of 20-30 knots
or so, and the TAF was amended for this possibility. Highest gusts
will likely be before 06Z, so the TAF starting at 06Z will only
have some north gusts of 20-25 knots for a couple hours. Have also
maintained the VCTS mention at KPIA/KBMI from about 08-14Z as the
storms track southeast from Iowa. In addition, have added LLWS
mention during that time for these two sites with a lower level
jet ramping up just south of the convection.

After that, mainly quiet conditions expected through the
afternoon. A cold front will be moving through late afternoon and
evening between about 22-03Z. Some scattered storms possible along
this boundary, but too uncertain to add at this point.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until 8 PM CDT this evening for
ILZ027>029-036-037-040>042-047>054-061-062-066>068-071>073.

Heat Advisory until 8 PM CDT this evening for ILZ030-031-038-
043>046-055>057-063.

&&

UPDATE...Auten
SHORT TERM...Barnes
LONG TERM...Barnes
AVIATION...Geelhart
Hazardous weather outlook, Jul 21, 4:14 PM CDT, 8 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
414 PM CDT Fri Jul 21 2017

ILZ030-031-038-043>046-055>057-063-221100-
Champaign-Clark-Coles-De Witt-Douglas-Edgar-Marshall-McLean-Piatt-
Vermilion-Woodford-
414 PM CDT Fri Jul 21 2017

...HEAT ADVISORY IN EFFECT UNTIL 8 PM CDT SATURDAY...

This Hazardous Weather Outlook is for portions of central
Illinois and east central Illinois.

.DAY ONE...TONIGHT...

The threat for severe storms will increase late this evening into
the early morning hours of Saturday, especially along and north
of the Interstate 74 corridor. Damaging wind gusts will be the
primary threat tonight.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

Hot and humid conditions will prevail Saturday with Heat Index
values of 105 to 110 during the afternoon. Slightly cooler and
less humid air will filter in on Sunday.

Scattered thunderstorms may redevelop Saturday afternoon into
early Saturday night as a cool front sinks into the area. Some of
the storms could become severe on Saturday...with damaging wind
gusts, large hail, and torrential downpours possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight into the early morning
hours of Saturday, especially in areas along and north of the
Interstate 74 corridor.

ILZ027>029-036-037-041-042-221100-
Fulton-Knox-Logan-Mason-Peoria-Stark-Tazewell-
414 PM CDT Fri Jul 21 2017

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM CDT SATURDAY...

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Isolated thunderstorms will be possible tonight, with the main
threat for severe storms along and north of I-74. A few storms in
our area may produce strong wind gusts and torrential rainfall
tonight.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

Hot and humid conditions will prevail through Saturday. Afternoon
heat index values will peak around 110 degrees before slightly
cooler and less humid air moves in on Sunday.

The thunderstorms may become more numerous late Saturday
afternoon into Saturday night as a cold front sinks into the area.
Some of the storms could become severe on Saturday...with
damaging wind gusts, large hail, and torrential downpours
possible.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may be needed later this afternoon.

ILZ040-047>054-061-062-066>068-071>073-221100-
Cass-Christian-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-
Macon-Menard-Morgan-Moultrie-Richland-Sangamon-Schuyler-Scott-
Shelby-
414 PM CDT Fri Jul 21 2017

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM CDT SATURDAY...

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois, southeast Illinois and west
central Illinois.

.DAY ONE...TONIGHT...

An isolated thunderstorm will be possible tonight. Although no
organized severe weather is expected, a few of the storms will be
capable of producing gusty winds, torrential rainfall and frequent
lightning.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

Hot and humid conditions will prevail through Saturday. Afternoon
heat index values will peak near 110 degrees before slightly
cooler and less humid air filters in on Sunday.

Thunderstorms may become more widespread ahead of a weak cold
front later Saturday afternoon into Saturday night. Some of the
storms could become strong on Saturday...with gusty winds, hail,
and torrential downpours possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Bak

In the hours before

Special weather statement, Jul 22, 12:29 AM CDT, 34 minutes before
Special Weather Statement
National Weather Service Lincoln IL
1229 AM CDT SAT JUL 22 2017

ILZ038-044>046-220615-
Vermilion-Piatt-McLean-Champaign-
1229 AM CDT SAT JUL 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN VERMILION AND NORTHERN
CHAMPAIGN COUNTIES UNTIL 115 AM CDT...

At 1228 AM CDT, Doppler radar was tracking a strong thunderstorm near
Cissna Park, or 7 miles west of Claytonville, moving southeast at 30
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Champaign, Danville, Rantoul, Urbana, Mahomet, Hoopeston, Fisher,
Rossville, Thomasboro, Gifford, Potomac, Rankin, Lake Of The Woods,
Bismarck, Ludlow, Royal, Henning, Foosland, Dewey and Flatville.

This includes the following highways...
 Interstate 57 between mile markers 237 and 257.
 Interstate 74 between mile markers 169 and 179.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4014 8846 4040 8847 4040 8794 4049 8793
      4049 8753 4014 8753
TIME...MOT...LOC 0528Z 309DEG 28KT 4054 8796

Smith

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 12:29 AM CDTSpecial Weather StatementILXVermilion46 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.